What is Rebound Congestion?

Congestion Related To Use Of Nasal Decongestants

Woman using nasal spray for controlling rhinitis
BURGER / Getty Images

Rebound congestion is a worsening of your nasal congestion due to nasal decongestants such as Afrin (oxymetazoline), Sudafed (pseudoephedrine), or Sudafed PE (phenylephrine). Rebound congestion is also known as rhinitis medicamentosa, chemical rhinits, nasal spray addiction. Your nasal passages can develop a dependence to these medications in as little as 3 days; for this reason, the boxes and your doctors will tell you to only take these medications for no more than 3 days.

What Causes Congestion?

Common belief is that congestion is caused by mucus blocking your nasal passages. This is only partially true. The underlying cause of congestion lies in the blood vessels that line your nose. Certain conditions can cause these vessels to become swollen (get larger) or constrict (get smaller). When the blood vessels in your nasal passageways become swollen due to a cold virus, allergies, sinusitis, hormonal changes, exercise, congestion occurs. However, when the blood vessels constrict (shrink), there is more space in the airways and your symptoms subside. So medications used to treat congestion usually cause the nasal blood vessels to constrict or get smaller.

Why Does Rebound Congestion Occur?

The reasons why rebound congestion occurs are complicated and not well understood. you may again begin to feel severe congestion, which is only relieved by additional use of the nasal decongestant.

Thus, a vicious cycle is set up. This is thought to be related to two possible causes:

  1. Use of nasal decongestants causes inadequate blood supply (because of the constriction of blood vessels) which causes swelling to occur in your nasal passages.
  2. Use of nasal decongestants causes nasal receptors that respond to decongestants to down-regulate (reduce in numbers) which leads to congestion.

    When evaluating you for rebound congestion, your physician will take a thorough medication usage history as well as perform a nasal exam. Typically with rebound congestion, your nasal passages will appear to be red with a thicker than the normal nasal mucous membrane.

    Symptoms of Rebound Congestion

    Rebound congestion most commonly is associated with significant congestion in the absence of a runny nose or sneezing. You may also experience headaches, anxiety, and restlessness. These less common symptoms are more likely to occur if the underlying disorder for which the nasal decongestants were used is still unresolved. For example, if you started taking Afrin for an allergy, and that allergy has not been successfully treated you may have other symptoms besides congestion. Symptoms generally do not change according to the time of year or whether you are indoors or outdoors.

    If rebound congestion continues untreated it can actually lead to other conditions including chronic sinusitis, atrophic rhinitis and enlarged turbinates. If you have rhinitis medicamentosa you may also frequently snore or experience sleep apnea, a condition which can lead to serious health problems.

    Treatment for Rebound Congestion

    If you are already addicted to a nasal spray, talk to your doctor.

    Some doctors may recommend a gradual decrease in the use of the medication until you are completely weaned off it. This may be preferable than trying to quit the medication outright, which may result in severe congestion for a number of days.

    There is also a medication called Rhinostat that may be useful in easing this process. Rhinostat is essentially the same medication you're addicted to but is dispensed in a manner that very carefully controls the dosage. For example, if your rebound congestion was caused by Afrin and your doctor gave you a prescription for "Rhinostat" you would essentially receive Afrin in a special bottle that allows you to very gradually decrease the dose because of the way it is dispensed.​

    Another class of medications, called nasal corticosteroids, may also be helpful during the process of weaning off of nasal decongestants. Oral steroids are also sometimes used but only as a last resort. The first week is usually the most difficult and you may experience severe congestion and headaches which then begin to subside. Treating the underlying condition for which nasal decongestants were originally used is also an important part of the treatment process.

    Sources:

    Mortuaire, G, de Gabory, L, François, M, Massé, G, Bloch, F, Brion, N ... Serrano, E. (2013). Rebound congestion and rhinitis medicamentosa: Nasal decongestants in clinical practice. A critical review of the literature by a medical panel. European Annals of Otorhinolaryngology, Head and Neck Diseases, 130(3): 137-144.

    Ramey, JT, Bailen, E & Lockey, RF. (2006). Rhinits Medicamentosa. J Investig Allergol Clin Immunol. 16(3): 148-155

    Rhinitis Medicamentosa. Medscape website. http://emedicine.medscape.com/article/995056-overview#a5. Updated November 17, 2015. 

    Continue Reading